Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Should Practin or Practin EN be given to child to increase appetite?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1969
Answered : 17640 Questions
what should i give to my 2 years 3 months daughter? practin or practin EN to increase her appetite. She is totally under weight. her height is 82cm and weight is 9.25 kg. we are from India
Posted Sat, 22 Sep 2012 in Child Health
Answered by Dr. Ramesh M.Vachharajani 38 minutes later
Thanks for writing in,
Both Practin and Practic EN contain Cyproheptadine which increases appetite. But Practin EN contains some multivitamin, B. complex iron etc so it is better to give Practin EN. But its important to see a pediatrician first since these drugs have several side effects.
You will need to find out what she likes and give her food accordingly. Rule out any underlying wasting diseases or worm infestation by consulting your pediatrician.
Hope, I answered your query.
If you have further query or clarification, please ask.
I will be happy to help.
Wish you good health.
Above answer was peer-reviewed by
Follow-up: Should Practin or Practin EN be given to child to increase appetite? 21 hours later

Thanks for the reply. I have also specified the Medical History of my daughter. So i would like to know about the dosage of the syrup and when to stop etc., Yesterday we have given Practin 5ml only one dose in the morning and aristozyme in the evening. We found that she felt hungry and ate different kinds of food. today morning she had a little vomiting of corn(which she took yesterday night) and kind of semi loose tools(3 times in 2 hours). Could you please prescribe any digest syrup or some thing else and clear dose of Practin(if not i will give Practin EN please confirm).

Answered by Dr. Ramesh M.Vachharajani 3 hours later

Good to hear from you again.

1. As mentioned earlier before starting the drug straight away, it is strongly advisable that you discuss with your doctor about need for appetite stimulants - most children do not need it and since it has its own side effects, the dose and frequency can be decided after weighing the benefits and risks.
Besides that, this drug is primarily used for treating allergies; appetite stimulation is a by product not the real effect, so I urge you to discuss with her treating doctor to monitor her symptoms while on the supplement.

Please also look for other causes of poor appetite. This is a burning problem for all the parents and I understand that. Previous history of intussusception rarely causes reduced appetite and definitely not when it is cured.

2. Some change in the bowel habit may not be related to the syrup given; perhaps caused by indigestion. The role of enzyme syrup is controversial here.

3. Please talk to your doctor and discuss with him about giving drugs for worm infestation which is a common culprit for this kind of problems. I wouldn't recommend appetite stimulator or enzyme supplements in the presence of other causes.

Apart from this please try to give her regularly fruits, vegetable soups etc for better growth.

Dr.Ramesh vachharajani
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor